Aspirin, Viagra and Advil: What do these drugs all have in common, you may ask? These and many other prescription and over-the-counter drugs are known as Ototoxic medications that can cause hearing loss. Ototoxic drugs – literally meaning “ear poisoning” – can lead to a variety of ear-related health problems such as permanent pr temporary hearing loss, tinnitus (ringing in the ears), dizziness, hypersensitivity to sounds, pressure in the ears or balance issues. While there are over 200 Ototoxic drugs on the market today, many people are unaware of the side effects these drugs can have on their hearing capabilities.
Many drugs that we call “Ototoxic” are widely used, such as Aspirin (40,000 tons are consumed yearly worldwide). Sadly, some health care providers are either ignorant of this information or otherwise neglect to mention it when prescribing medication. Let’s face it, as consumers we need to know the facts. Here is a list of the usual suspects:
Medication that can cause temporary damage (reversible once intake stops)
- Salycilates: for pain and heart conditions (e.g., Aspirin, Acetaminophen)
- Anti-inflammatory drugs: for arthritis and other pain relief (e.g., Advil, Voltarin)
- Quinine: used for Malaria treatment
- Loop Diuretics: for certain heart and kidney conditions
- Sildenafil: for erectile dysfunction (e.g., Viagra)
Medications that cause permanent damage
- Aminoglycosides: powerful antibiotics (e.g., Gentamicn, Streptomycin)
- Chemotherapy drugs: for cancer treatment (e.g., Cisplatin, Carboplatin)
- Strong pain relievers: (e.g., Hydrocodone in conjunction with Acetaminophen)
Even if your mediation does not appear on this list, it would be a good idea to ask your doctor if what you are currently taking could be considered Ototoxic.
Reading the Signs of Drug-Induced Hearing Loss
A large part of the danger of Ototoxic medications is that people either fail to recognize the symptoms right away, or else attribute them to something else. Ototoxic symptoms can occur even in those who have no previous hearing problems. However, they are usually worse for people already suffering from Sensorineural hearing loss. In both cases it depends on how long you have been taking the medication and in what quantities. If you are currently under any of these medications, simply be aware of any changes in your hearing capabilities. If you are beginning a treatment and require chemotherapeutic medications, for example, make sure to have a audiologist record a baseline of your hearing so you can compare any deterioration in your hearing.
As information about Ototoxic drugs is not always readily available, it’s important to read up on new research in the field. Or, you can learn more about hearing and hearing loss by contacting The Hearing Professionals at (414) 332-3377.